Asian Journal of Mathematics

Volume 17 (2013)

Number 3

A geometric theory of zero area singularities in general relativity

Pages: 525 – 560

DOI: http://dx.doi.org/10.4310/AJM.2013.v17.n3.a6

Authors

Hubert L. Bray (Department of Mathematics, Duke University, Durham, North Carolina, U.S.A.)

Jeffrey L. Jauregui (Department of Mathematics, David Rittenhouse Lab, Philadelphia, Pennsylvania, U.S.A.)

Abstract

The Schwarzschild spacetime metric of negative mass is well-known to contain a naked singularity. In a spacelike slice, this singularity of the metric is characterized by the property that nearby surfaces have arbitrarily small area. We develop a theory of such “zero area singularities” in Riemannian manifolds, generalizing far beyond the Schwarzschild case (for example, allowing the singularities to have nontrivial topology). We also define the mass of such singularities. The main result of this paper is a lower bound on the ADM mass of an asymptotically flat manifold of nonnegative scalar curvature in terms of the masses of its singularities, assuming a certain conjecture in conformal geometry. The proof relies on the Riemannian Penrose inequality. Equality is attained in the inequality by the Schwarzschild metric of negative mass. An immediate corollary is a version of the positive mass theorem that allows for certain types of incomplete metrics.

Keywords

scalar curvature, negative mass, zero area singularities, Penrose inequality

2010 Mathematics Subject Classification

53C20, 53C80, 83C99

Full Text (PDF format)